A boy (nine years of age) with a body mass index of 16.5kg / m2, had multiple plaques that were yellow and consistent with tuberous xanthom occurring in various parts of the body. The occurred in the auricles, legs, gluteal regions and on the back of his elbows. The boy was born with leisons that increased in number and size as he grew. Systematic cardiovascular examination revealed normal findings. The family had no history of premature coronary artery diseases. His siblings were also not born with the lesions.
A lipid profile investigation was conducted on the boy when he was four years old, and this was lipids on various occasions. It was discovered that there was persistent hypercholesterolemia. However, his blood sugar, functions of the liver and functions of the thyroid was normal. A chest x-ray, renal artery, aorta and echocardiogram revealed normal findings. A sonogram indicated a loss of the normal architecture of the tendon.
Various medical bodies in Chittagong, had recommended various parameters that included high lipoprotein A and B. The boy had extremely high levels of cholesterol, high triglycerides, apolipoprotein A and B and lipoprotein cholesterol in low density. The abnormality in lipid profiles was an indication of familial hypercholesterolemia.
The treatment offered to the boy was cholestyramine powder and 10mg of atorvastanin on the daily basis for three months. No significant change in lipids was observed; the patient was discontinued from the medication and stayed that way for four years. After this period, he was given 20gm atorvastatin and 10mg ezetimibe daily for three months. There was no improvement at all.
The case was about a 69 year-old-man who had a five-year history of diabetes. He showed symptoms of the disease for two years before he was diagnosed. At the time of diagnosis, he was advised to lose 10 lb. His blood sugar was high, and he had episodes of nocturia which were followed by high pasta intake. But at this point, there was no further action taken.
A.B visited a diabetes specialist with problems of weight gain, foot pain and suboptimal control of diabetes. He had been given 2.5 mg glyburide to take every morning but had discontinued the dosage due to him feeling dizzy and sweating a lot accompanied by a feeling of agitation mostly in the afternoons. He was also taking 10mg of atorvastatin daily for hypercholesterolemia. In the past six months, he was also taking supplements to control his diabetes but later stopped when he did not observe any change. His diet history indicates a massive carbohydrate intake.
Both physical and laboratory exams conducted on him indicated that he had uncontrollable diabetes type 2.
A.B was advised to monitor his diet and also his blood sugar level. He told to go to clinics for regular check-ups on his condition.
A 52-year-old-womand who was obese and had a 9-year history of diabetes observed. She had complained of fatigue, and difficulty in losing weight which leads to her not having any motivation. She, however, denies of any vaginal infections, blurred vision, polyuria, polyphagia or even polydipsia. She states that she was diagnosed with depression, and that explains while she is tearful. She says she was prescribed for antidepressant which she does not take as she chose not to. She also states that she has been having a decrease in energy levels. She notes that even since she was put on insulin about six years ago, she has gained a lot of weight which has continuously increased for the previous five years and presently weighs the highest she has ever weighed. She notes that if she tries to cut down on her weight, she experiences symptoms such as more hunger, diaphoresis, and shakiness. She does not have any routine diet and is afraid of hypoglycemia which leads to her eating extra snacks. Health practitioners recommend that she does exercises to lose weight, but she complains about pain in her ankles and knees that make her find it difficult to do any exercise. Her blood glucose was measured at 170-200mg/dl before breakfast and at 150-300 mg/dl before supper. She gets 45U of NPH plus 10 U of regular insulin before she takes any breakfast and 35 U NPH plus 20 U NPH before supper. Her dose has been increased by the health practitioner after she was found to have a HbAlc of 8.9% compared to the normal <6.1%
Her weight was 265lb and her height 51 . Her blood pressure was measured at 160/88 mmHg. Her liver functions are normal, and the thyroid function test together with the urine microalburnin is also normal.
It was explained to her the she need to reduce her food intake and her insulin dose would also be reduced. She agreed to follow a strict calorie diet and decrease her insulin take to 30U of NPH and 10 U of regular insulin two times a day. Three months later, she was less depressed and complained of her fear of hypoglycemia that made her eat in the middle of the night. She was, however, able to loss 7 lb. Her blood sugar levels were still high before meals. She was reassured that with a reduction in her insulin dose to 25 U NPH and 5 U regular insulin she will improve.
Two months later, she was weighing 246 lb., was feeling more energetic, her HbAlc was at 7.9%, and she no longer felt depressed.
A 49 year-old-woman with a childhood history of asthma and no medication was presented to a hospital emergency department. She was experiencing nausea and vomiting that had persisted for five days and had slurred speech that lasted a day before presentation. She denied the use of any illegal drug. After a physical examination, her blood pressure was found to be 127/70 mmHg and had a 72 beats/ min regular pulse rate. The further physical examination was carried out to determine if she had the goiter and they revealed she did not have a goiter, vitiligo or any pigmentation. Chest x-ray, brain tomography, and abdominal ultrasound did not reveal any abnormalities. It was suspected she had Syndrome of inappropriate antidiuretic hormone secretion (SIADH). A fluid restriction of 500mL/day was issued but did not lead to increased serum sodium.
Due to her unresponsiveness to the SIADH therapy, the diagnosis was later reconsidered, and she was suspected to have hypothyroidism or adrenal insufficiency mostly because her level of serum glucose was low. Her serum thyroid stimulating hormone was measured as 63 m U/l, and this was referenced to the normal which is 0.4-4.0 m U/L, free thyroxine of 5pmol/L compared to the normal interval of 9-24 pmol/L. Her results confirmed that there was present of deficiency in the primary adrenal and the primary hypothyroidism
Familial DyslipidemiaHyperlipidaemia is normally secondary in children and adolescents, and extreme elevation of low density lipoprotein is normally associated with the genetic or primary hperlipidaemiacs. Familial hypercholesterolemia is a classic example of the primary hyperlipidaemia that is linked to abnormalities in cardiovascular. It is caused by mutation of cells.
Diabetes is a life-long condition in which one has high blood sugar levels or low blood sugar. It affects the insulin production of ones body. It can be corrected by taking insulin and proper diet and self-management.
Obesity is having too much body weight. It may also be considered by the weight of someone as compared to their height. It can be caused by several factors such as insulin intake or feeding habits. It is normally regulated by exercises and proper dietary.
HyponatremiaHyponatremia is the low concentration of sodium in ones blood. It is normally a low serum sodium of less than 135mEq/l.
Of the above four conditions Familial Dyslipidemia is of huge interest to me due to the unresponsiveness of patients to the existing medication. More can be done on the condition through research. Medicine that can help control Familial Dyslipidemia needs to be developed in order to help patients such as the young boy with the yellow lesions on his body.
The above clinical cases have helped on elaborating the endocrinology disorders that need to be given attention. Research should be carried out in order to offer better solution to patients. Patients should also be guided well especially in cases of obesity where patients are fearful of hypoglycemia but do not tell their medical practicians. There is also need for education in order as to create awareness and also teach patients on how to live with the long-life diseases through proper management of their health and diets.
If you are the original author of this essay and no longer wish to have it published on the SuperbGrade website, please click below to request its removal:
- Testing Patients: Psychiatric Evaluation
- Creating a Process for Analysis
- The Affordable Care Act: One of the Major Reforms in Healthcare Under the Obama Administration
- Marking the Surgical Site
- Diagnosis and Management of the Respiratory Disorders
- Admission Essay Sample
- Cardiovascular Diseases: Health Promotion Campaign